Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Louisville, KY

May 25, 2004Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2004, 6:01 PM EST for Jefferson County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2004, 6:01 PM EST (23:01 UTC)
Expired
May 25, 2004, 6:45 PM EST
In force
44 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:25 PM ESTTSTM WND DMGMadison, INTREES DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KLMK 252301
SVRLMK
INC077-252345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 PM EST TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 645 PM EST

* AT 551 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENT...OR ABOUT 35 MILES NORTH OF
  LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER AROUND 610 PM EST
  WIRT...DUPONT AROUND 615 PM EST
  NORTH MADISON...MADISON AROUND 620 PM EST
  CHINA...BELLEVIEW...BRYANTSBURG AROUND 630 PM EST
  MANVILLE AROUND 635 PM EST
  CANAAN AROUND 640 PM EST

HAIL TO QUARTER SIZE...INTENSE RAIN AND DAMAGING WINDS OF UP TO 60 
MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL 
THE STORM HAS PASSED.

LAT...LON 3875 8527 3873 8542 3861 8545 3861 8556
          3868 8556 3874 8566 3880 8566 3891 8550
          3891 8522 3873 8521

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:40 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 25, 2:40 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT TUE MAY 25 2004

.SHORT RANGE (TONIGHT THROUGH FRIDAY)...

HIGH CLOUDS HAVE MOVED OVER THE FA AHEAD OF AN AREA OF SHOWERS TO
OUR WEST. THIS HAS HELD TEMPERATURES DOWN...ESPECIALLY OVER THE
WESTERN HALF OF FA. SATELLITE SHOWED CU DEVELOPING IN THE EAST BUT
RADAR INDICATED ONLY LIMITED SHOWERS ACROSS THE AREA AT MID
AFTERNOON. AS HEATING CONTINUES, EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE LATE AFTERNOON.

SERIES OF WEAK WAVES MOVING ACROSS THE AREA NOTED IN MODELS AT 700
MB AND 500 MB. SOME OF THIS IN GFS MAY BE DUE TO CONVECTIVE
FEEDBACK. HOWEVER WITH MOIST UNSTABLE AIR IN PLACE ACROSS THE REGION
WEAK IMPULSES WILL TRIGGER THUNDERSTORMS.

AS FRONT SLIDES SLOWLY TO THE SOUTH TO NEAR OHIO RIVER DURING THE
NEXT TWO DAYS, SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
BOTH ETA AND GFS INDICATE INCREASING HUMIDITY ON WEDNESDAY AND
THURSDAY AND HAVE RAISED POPS INTO HIGH CHANCE AND LIKELY
CATEGORIES. CHANCE OF SHOWERS WILL CONTINUE AGAIN FRIDAY.

TEMPERATURES WILL BE A LITTLE COOLER WITH HIGHS MOSTLY IN THE 80 TO
85 DEGREE RANGE WITH GREATER CLOUD COVER. HAVE STAYED GENERALLY
CLOSE TO A BLEND OF THE ETA AND GFS MOS GUIDANCE.

EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...

LOWER OHIO VALLEY WILL REMAIN WARM AND UNSTABLE FOR THE WEEKEND WITH
SCATTERED SHOWERS AND THUNDERSTORMS. COLD FRONT APPROACHES ON
MONDAY. SLIGHTLY COOLER TEMPS ON TAP FOR TUESDAY OTHERWISE. NOT MANY
CHANGES MADE TO EXTENDED FORECAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 25, 3:45 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT TUE MAY 25 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
445 PM EDT (345 PM CDT) TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM MOIST AND UNSTABLE AIR SOUTH OF A FRONTAL ZONE SETTLING
SOUTH TOWARD THE OHIO RIVER WILL BE THE BREEDING GROUND FOR SEVERE
THUNDERSTORMS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS
EVENING. THE NORTHERN TWO THIRDS OF KENTUCKY HAS BEEN UDGRADED TO A
MODERATE RISK OF SEVERE STORMS BY THE STORM PREDICTION CENTER...THE
PRIMARY RISKS BEING LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE
STRONGEST STORMS WILL MOVE EAST OF CENTRAL KENTUCKY BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CHANCES FOR THUNDERSTORMS. PERIODS OF HEAVY
RAIN ARE POSSIBLE, PARTICULARLY ON WEDNESDAY, WHEN A STALLED
FRONTAL BOUNDARY WILL BE IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

REITMEYER

In the hours before

Local storm report, May 25, 5:25 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             PALMYRA                 38.41N 86.11W
05/25/2004  1.75 INCH        HARRISON           IN   EMERGENCY MNGR

&&

MRC
Local storm report, May 25, 5:37 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MEMPHIS                 38.48N 85.77W
05/25/2004  0.75 INCH        CLARK              IN   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM ESTSevere Thunderstorm WarningLMKCrawford34 min
May 25, 5:28 PM ESTSevere Thunderstorm WarningLMKClark, Scott, Washington32 min
May 25, 6:30 PM ESTSevere Thunderstorm WarningLMKPerry45 min
May 25, 6:55 PM ESTSevere Thunderstorm WarningLMKCrawford35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.